4 Cancers That Can Cause Weight Gain

Weight loss is a common cancer symptom in almost every type of cancer. What about weight gain? Weight gain can also be a common symptom or after treatment effect in certain people with some cancers. We’ll be discussing the four cancers that can cause weight gain.

How do we mean that these cancers cause weight gain? Well, it is more common for people who have cancer to lose weight. Some gain weight. Gaining a little weight during cancer treatment should be a concern, but being overweight after certain cancer treatments should cause concern. Gaining excess weight before or after a particular cancer treatment might be normal, but it shouldn’t be so. Having extra weight when you start treatment can also affect the prognosis.

At a glance, here are four cancers whose treatments can cause weight gain.

  • Breast Cancer
  • Prostrate Cancer
  • Ovarian Cancer
  • Colorectal Cancer

Apparently, these cancers don’t cause weight gain, but certain medicines and treatments like hormone therapy, certain kinds of chemotherapy, or targeted therapy can cause side effects. Not all individuals gain weight during cancer treatment. Some people with cancer lose weight during treatment. If you notice you’re gaining excess weight, tell your cancer care team so you can find out what may be causing this change.

See also  What Causes Lung Cancer Metastasis And Where Does It Spread?

How these treatments cause weight gain

Hormone Therapy

Hormone therapy adds, blocks or removes hormones to slow or stop the growth of cancer cells that need hormones to grow. Having low levels of hormones in the body can make you gain weight. Hormone therapy is used most commonly for breast cancer and prostate cancer.

Corticosteroids

  • Corticosteroids are used to treat certain cancers. They are also used to control nausea and vomiting, reduce inflammation, prevent or treat allergic reactions, or treat headaches caused by brain tumors. Corticosteroids can cause weight gain in different ways.
  • Corticosteroids can increase your appetite. If you feel hungrier, you may gain weight because you’re eating bigger meals or snacking more often.
  • Corticosteroids make your body hold on to extra sodium, which increases the amount of fluid in the body. This is called edema. It is most easily seen as swelling in the feet, ankles, hands, and face.

Chemotherapy

  • Chemotherapy drugs can cause weight gain in different ways.
  • Some chemotherapy drugs, such as cisplatin and docetaxel, cause edema.
  • Some chemotherapy drugs can temporarily lower metabolism, which is the rate at which calories are used by the body. A lower metabolism means that fewer calories are used, and this can cause weight gain.
  • Some chemotherapy drugs (and surgery) can result in treatment-induced menopause, which is associated with changes in hormones and weight gain.
See also  Can Shawarma Cause Cancer?

Visit Cancer.ca for more details

Other than these treatments, your lifestyle can also make you gain excess weight during treatment. You shouldn’t eat more than you used to during treatment; stay more active rather than relaxed.

Symptoms of weight gain during treatment

How can you tell if you’re gaining weight during cancer treatment? Some of these symptoms might be quite obvious. If you notice any irregular weight gain in any part of your body, you should consult your cancer healthcare team.

  • Gaining 5 pounds or more in a week or less
  • Swollen ankles
  • Shortness of breath
  • Puffiness or bloating
  • Tight shoes, clothes, or rings

 

0a674d5cb05402a9218fa4f69cbca0de?s=250&d=mm&r=g
Latest posts by Fitnessethics (see all)

Leave a Comment